FDA asks maker of Chantix to revise warning on product label
FRIDAY, Feb. 1 (HealthDay News) -- There's increasing evidence that the smoking-cessation drug Chantix is linked to serious "neuropsychiatric" side effects, including agitation, depressed mood and even suicide, U.S. health officials said Friday.
The U.S. Food and Drug Administration has asked Chantix's manufacturer, Pfizer Inc., to make the warning about these potential problems more prominent on prescribing information and on the drug's label. The agency is also working with Pfizer to produce a Medication Guide for patients, officials said.
"We have become increasingly concerned as we have seen a number of compelling cases that truly look as if they are the result of exposure to the drug and not to other causes," Dr. Bob Rappaport, director of the FDA's Division of Anesthesia, Analgesia and Rheumatology Products, said during an afternoon teleconference.
"These cases involve abnormal behaviors, changes in mood, and suicidal ideation and suicide," Rappaport said.
The FDA knows of 491 cases of suicidal behavior associated with Chantix, said Dr. Celia Winchell, a team leader in the FDA's Division of Anesthesia, Analgesia and Rheumatology Products.
"Of these, 420 are from the United States," Winchell said. "There are 39 that involve completed suicides, 34 in the United States."
According to Pfizer, 5 million patients have taken Chantix, whose generic name is varenicline.
Friday's warning follows a Nov. 20 FDA statement that the agency was "evaluating post-marketing adverse event reports on Chantix related to changes in behavior, agitation, depressed mood, suicidal ideation, and actual suicidal behavior."
At that time, Pfizer said there had never been a cause-and-effect relationship shown between Chantix and these symptoms. The company also said that part of the problem may be due to nicotine withdrawal.
All rights reserved